Nebraska, 2008

Tornado and Hail in Nebraska, July 8, 2008

July 8, 2008 · NWS GID · 2 events in 1 county or zone

An isolated early evening thunderstorms moving across Thayer County dropped pea to penny size hail near the town of Alexandria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An isolated early evening thunderstorms moving across Thayer County dropped pea to penny size hail near the town of Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:28 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 8, 2:28 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CDT TUE JUL 8 2008

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN FORECAST CONCERN
WILL BE CHANCE FOR SHOWERS OR THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING.

SHOWERS MOVED OUT OF THE FORECAST AREA EARLIER...BUT A WEAK BOUNDARY
HAS ALLOWED FOR A FEW THUNDERSTORMS TO DEVELOP IN THE SOUTHEAST PART
OF THE FORECAST AREA. DO NOT EXPECT THAT THERE WILL BE SEVERE
WEATHER WITH THESE...BUT THEY WILL LINGER INTO THE EVENING HOURS.
CURRENT ANALYSIS SHOWS THAT THE MAIN FRONT HAS ALREADY MOVED INTO
CENTRAL AND SOUTHERN KANSAS AT THIS TIME. THROUGH THE REMAINDER OF
THE NIGHT EXPECT LIGHT WINDS.IN THE SOUTHEAST THERE WILL BE
DECREASING CLOUDS WHILE IN THE NORTHWEST CLOUD COVER WILL REMAIN
NEARLY THE SAME.

ON WEDNESDAY ANOTHER WEAK UPPER LEVEL WAVE MOVES THROUGH THE
NORTHERN PART OF THE FORECAST AREA. EXPECT SOME SHOWERS AND
THUNDERSTORMS TO MOVE THROUGH THE NORTHEAST PART OF THE FORECAST
AREA DURING THE AFTERNOON AND LINGER INTO THE EVENING BUT MOST
EVERYTHING WILL BE LIGHT. THE SHOWERS AND THUNDERSTORMS SHOULD MOVE
OUT OF THE AREA LATE WEDNESDAY NIGHT.

.LONG TERM...12 THURSDAY THROUGH TUESDAY. TEMPERATURES AND
WEEKEND PRECIPITATION CHANCES ARE THE MAIN FORECAST CONCERNS. NO
SIGNIFICANT CHANGES IN THE OVERALL SCHEME OF THINGS THROUGH THE
EXTENDED PERIOD...WITH A LOW AMPLITUDE PATTERN CONTINUING. THIS
BRINGS BASICALLY ZONAL FLOW ACROSS THE CONUS AS A FLATTENED RIDGE
SITS ACROSS THE SOUTH AND NUMEROUS PIECES OF WEAK AND QUICK MOVING
ENERGY PASS THROUGH THE CENTRAL AND NORTH.

LOOKING AT THE END OF THE WORK WEEK...KEPT DRY FORECAST GOING.  ON
THURSDAY...OVER OUR CWA FLOW ALOFT IS SLIGHTLY NORTHWESTERLY AND A
SURFACE TROUGH DRAPED OVER THE HIGH PLAINS CONTINUES THE SOUTHERLY
FLOW.  INTO THURSDAY NIGHT AND FRIDAY...A STRONGER MID/UPPER LEVEL
LOW PRESSURE SYSTEM MOVES EAST FROM THE WEST COAST OF CANADA...AND
MODELS IN GOOD AGREEMENT SHOWING THE CENTER OF THE LOW IN CENTRAL
CANADA BY 12Z FRIDAY.  AT THE SURFACE AHEAD OF THIS UL SYSTEM...LOW
PRESSURE OVER THE NORTHERN ROCKIES/PLAINS DEEPENS.  FOR BOTH
THURSDAY AND FRIDAY...THIS WILL CAUSE A TIGHTENING PRESSURE GRADIENT
ACROSS THE REGION...AND AN INCREASE IN SOUTHERLY WINDS TO NEAR 20
MPH. AS THE MAIN UL SYSTEM MAKES ITS WAY EAST ACROSS SOUTHERN
CANADA...SO MOVES THE MAIN SURFACE LOW ACROSS THE NORTHERN
CONUS...WHICH WILL HELP TO PUSH A COLD FRONT INTO OUR REGION LATE
FRIDAY AFTERNOON. SOME MODELS HINT AT DEVELOPING PRECIPITATION ALONG
THE FRONT...BUT DECIDED TO KEEP THE CWA DRY FOR NOW. ONE THING THAT
HURTS CHANCES FOR PRECIP IS WARM MID LEVEL TEMPERATURES SHOWN BY
MODELS...NEAR 14C AT 700MB...WHICH HELP TO KEEP THINGS CAPPED.
MODELS ARE ARE ALSO KEEPING THE BULK OF ACTION A BIT NORTHEAST OF
THE CWA WHERE THE UL SUPPORT IS BETTER AND THE CAP IS NOT QUITE AS
STRONG.

CHANCES FOR PRECIPITATION DO INCREASE FOR THE WEEKEND
TIMEFRAME...AND DID UP POPS A TOUCH.  ALOFT...MAIN UPPER LEVEL LOW
HAS MOVED EAST...LEAVING SLIGHT NORTHWESTERLY FLOW OVER THE CENTRAL
PLAINS.  AT THE SURFACE...THE FRONT WHICH HAD MOVED INTO THE REGION
LOSES ITS MAIN PUSH AS THAT UL LOW MOVES INTO EASTERN
CANADA...CAUSING IT TO STALL OUT THROUGH THE WEEKEND.  THIS FRONT
WILL PROVIDE A FOCUS FOR PRECIPITATION DEVELOPMENT...AND HAVE LEFT
CHANCES IN ACROSS THE ENTIRE CWA FOR THE WHOLE WEEKEND. COOLER AIR
ADVECTING IN ALOFT HELPS TO LESSEN THE CAP...AND MODELS SHOW A SMALL
60ISH KT UPPER LEVEL JET STREAK CROSSING OVERHEARD. MODELS HAVE
SLIGHT DIFFERENCES WITH THE DETAILS OF WHERE EXACTLY THE FRONT
SITS...BUT DO KEEP BETTER CHANCES ACROSS THE SOUTHERN 2/3RDS OF THE
CWA.  DID NOT MAKE SIGNIFICANT INCREASES TO POPS AS CONFIDENCE IS
NOT REAL HIGH...AS THE POSSIBILITY EXISTS THAT THE FRONT MAY GET
PUSHED FAR ENOUGH SOUTH SO IT HAS LITTLE IMPACT ON OUR CWA. WOULD
NOT EXPECT A CONTINUOUS FEW DAYS OF PRECIP...BUT WITH THE FRONT IN
CLOSE PROXIMITY AND WITH DETAILS YET TO BE IRONED OUT IN THE NEXT
FEW DAYS...CANT COMPLETELY RULE OUT ANY SPECIFIC TIME/LOCATION.
BETTER CHANCES EXPECTED DURING THE EVENING/OVERNIGHT HOURS...WHEN
THE SOUTHERLY LOW LEVEL JET/WAA INCREASE. DID COOL WEEKEND
TEMPERATURES A BIT...WITH PRECIPITATION POSSIBLE AND PLENTY OF CLOUD
COVER AND EASTERLY WINDS EXPECTED...KEPT HIGHS IN THE MID 80S WITH
NEAR 90 POSSIBLE ON SATURDAY ACROSS THE FAR SOUTH.

FOR THE FIRST PART OF NEXT WEEK...CONFIDENCE IS EVEN LOWER...AS HOW
THIS WEEKEND EVOLVES IS A MAJOR PART IN PRECIPITATION CHANCES.  DID
KEEP SLIGHT CHANCES IN FOR THE DAYTIME HOURS ON MONDAY...AS THE
UPPER LEVELS BRING ANOTHER PUSH LATER IN THE DAY...ENOUGH TO MOVE
PRECIPITATION OUT OF THE CWA...AND LEFT MONDAY NIGHT/TUESDAY DRY.
WITH THE UNCERTAINTY...STAYED CLOSE TO HPC TEMPERATURES...BRINGING
HIGHS IN THE MID 80S TO NEAR 90 BY TUESDAY.

&&

.AVIATION...18Z TAF. VFR CIGS ARE EXPECTED THROUGH THE PERIOD.
LATE TONIGHT SOME LIGHT FOG/MIST WILL REDUCE VISIBILITY TO MVFR
CONDITIONS BUT SHOULD BURN OFF QUICKLY AS THE SUN COMES UP. WINDS
WILL BE LIGHT THROUGH THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 8, 2:40 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE JUL 8 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
340 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING ALONG AND
SOUTH OF A LINE FROM GENEVA NEBRASKA THROUGH PHILLIPSBURG KANSAS.
WHILE SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...SOME
STORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL AND WIND GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL
NEBRASKA NORTH OF A LEXINGTON TO HEBRON LINE WEDNESDAY AFTERNOON
AND EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STRONG STORMS MAY DEVELOP.

AFTER A BRIEF BREAK IN THE ACTION...THUNDERSTORM CHANCES RETURN TO
THE FORECAST SATURDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 65 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Thayer

When
July 8, 3:57 PM CST
Where
Thayer County, 2.07 mi N of Carleton
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
40.330, -97.670

Brief weak tornado reported near Thayer and Fillmore County line. Likely a landspout associated with line of towering cumulus clouds.

Hail, Thayer

When
July 8, 4:53 PM CST
Where
Thayer County, 2.22 mi WSW of Alexandria
Measured
0.75 in hail
Reported by
Public
Coordinates
40.240, -97.420

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122028, 122029.